High Wind, Lyman
- When
- December 15, 7:00 PM CST to December 16, 2:00 AM CST
- Where
- Lyman forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
An intense low pressure system raced northeast from Colorado to southern Minnesota from the morning to the evening of December 15th. Strong to high wind gusts resulted across the area from the afternoon on the 15th into the early morning of the 16th, the strongest of which included 65 mph 2 miles NE of Mina, 65 mph 3 miles SE of Reliance, and 64 mph 1 mile NNW of Lees Corner.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense low pressure system raced northeast from Colorado to southern Minnesota from the morning to the evening of December 15th. Strong to high wind gusts resulted across the area from the afternoon on the 15th into the early morning of the 16th, the strongest of which included 65 mph 2 miles NE of Mina, 65 mph 3 miles SE of Reliance, and 64 mph 1 mile NNW of Lees Corner. Additionally, this system produced dense fog, snow of up to 2, blowing snow, freezing rain, and a flash freeze from rapidly dropping temperatures following evening rain across northeastern South Dakota. Travel was adversely impacted.
Further southeast, this system produced a historic and unprecedented severe weather outbreak across Nebraska, Iowa, Minnesota, and Wisconsin, with record-setting numbers of tornadoes and significant thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 15, 5:26 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
526 PM CST Wed Dec 15 2021
.UPDATE...
Issued at 523 PM CST Wed Dec 15 2021
Other than minor hourly tweaks not planning any changes just yet
this evening. Waiting to see how and where any snow bands develop,
first before making wholesale forecast updates.
&&
.SHORT TERM...(Tonight)
Issued at 358 PM CST Wed Dec 15 2021
Forecast challenges are centered on the current winter storm system.
At 3 PM CST, dense fog has lifted or is in the process of improving.
Dense Fog Advisory has been allowed to expire. The potent cold front
is situated from neat Sisseton down to just east of Chamberlain,
with very strong winds drawing very cold air down into central and
north central South Dakota this afternoon. High Wind Warning already
in effect there continues through late tonight. The winter weather
advisory also remains in effect across that area, as deformation
zone-forced light precipitation (rain/snow mix) has been
developing/extending northward into the Missouri River valley this
afternoon. Expecting a change over to all snow within the next hour
or two. Further east where the front is yet to clear, scattered
showers have been developing and working northward (all east of U.S.
Highway 281) toward the eastern forecast zones. Temperatures have
warmed into the 30s to low 40s out ahead of the frontal boundary
this afternoon. Behind the boundary, temperatures are cooling into
the low to mid 20s.
For tonight, precipitation (rain) over the far eastern forecast
zones will change over to snow by mid-evening, as the really strong
winds and potential flash freeze-producing cold temperatures catch
up to that area. This deformation zone-forced precipitation will
track northeast in a southwest to northeast-oriented fashion. And
while the system itself is moving along at a fairly good clip, the
amount of time this band of precipitation will reside over mostly
the same area (in effect, "training of precipitation" on a synoptic-
scale) could result in 5 or 6 hours of banded snowfall potential,
and the potential for some areas to receive as much as 4 or 5 inches
of snow, while most locations wake up Thursday morning to only a
light dusting to perhaps an inch or two. Once temperatures cool
enough, there should be pockets of blowing snow to contend with,
both while it is snowing and after the snow ends. The worst of any
visibility reductions comes, though, while there is the combination
of strong winds and falling snow occurring simultaneously. The
blowing snow model's take on blizzard conditions seemed to suggest
that rural areas, at times, could have some poor visibility. But,
widespread blizzard conditions for a long time, was not showing up
in the output today. Temperatures by morning will be in the single
digits above to teens above zero. Current High Wind Warning and
Winter Weather Advisories continue.
.LONG TERM...(Thursday through Wednesday)
Issued at 358 PM CST Wed Dec 15 2021
As the storm system set to affect the region tonight tracks off to
the northeast on Thursday, will see wind speeds diminish as high
pressure settles in by midday, with dry conditions expected through
Thursday night. Attention then turns to Friday, when a surface
boundary associated with low pressure over the Central Plains will
track from west to east across the region, and looks to be the focus
for some light snow Friday into Friday evening. At this time, it
appears that the highest amounts will occur across the northeastern
part of the CWA (generally from Aberdeen to west central Minnesota)
where 1 to 3 inches are possible. The remainder of the extended
period looks to be dry, with a bit of a roller coaster of
temperatures.
High temperatures will be in the 20s Thursday and Friday, in the
single digits to the teens Saturday, in the upper 20s northeast to
the lower 40s west Sunday, then in the teens and 20s Monday, Tuesday
and Wednesday. Overnight lows will be in the single digits to the
mid teens Thursday night, in the single digits either side of zero
Friday night, from around zero northeast to around 10 above west
Saturday night, in the teens Sunday night, the in the single digits
to the lower teens Monday night and Tuesday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 523 PM CST Wed Dec 15 2021
Terminals KABR,KATY,KPIR,KMBG
A winter storm will bring strong northwest winds, blowing snow,
snow, reduced visibilities and lower ceilings tonight. Improvment
is expected quickly Thursday morning.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 3 AM CST /2 AM MST/ Thursday for SDZ003-
004-009-015-016-033>036-045-048-051.
Winter Weather Advisory until 3 AM CST /2 AM MST/ Thursday for
SDZ003>005-009-010-015>017-033>037-045-048-051.
High Wind Warning until 6 AM CST Thursday for SDZ005>008-010-011-
017>023-037.
Winter Weather Advisory until 6 AM CST Thursday for SDZ006>008-
011-018>023.
MN...High Wind Warning until 6 AM CST Thursday for MNZ039-046.
Winter Weather Advisory until 6 AM CST Thursday for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Dorn
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 153 PM CST Wed Dec 15 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-162000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 153 PM CST Wed Dec 15 2021 /1253 PM MST Wed Dec 15 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. A potent surface low pressure area bringing strong northwest winds into central and north central South Dakota will sweep the strong winds into northeast South Dakota and western Minnesota through late this evening. This system will also be responsible for rain with possible thunder in the east this afternoon and evening along with snow, high winds, and blowing snow tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Accumulating snow is possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
The national radar mosaic for the moment the first event began.
23 high wind. Local standard time, as filed.
Minor tree damage was reported, with a few limbs and twigs down due to the high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993168, 993171, 993183, 993189, 993156, 993164, 993166, 993184, 993186, 993191, 993162, 993163, 993169, 993151, 993167, 993158, 993165, 993181, 993159, 993179, 993193, 993160, 993194.